New Mexico, 2009Heavy Snow in New Mexico, December 29, 2009
December 29, 2009 · NWS MAF · 4 events in 3 counties and zones
A strong upper level storm system moved over southeast New Mexico and west Texas late on 12/28/09 and early on 12/29/09. Cold air over the region combined with this upper storm system to produce a variety of winter weather across southeast New Mexico and west Texas, in addition to snow over the Guadalupe Mountains and southeast New Mexico plains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved over southeast New Mexico and west Texas late on 12/28/09 and early on 12/29/09. Cold air over the region combined with this upper storm system to produce a variety of winter weather across southeast New Mexico and west Texas, in addition to snow over the Guadalupe Mountains and southeast New Mexico plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 29, 3:33 AM MST, 27 minutes earlier.
Area forecast discussion, Dec 29, 3:33 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST TUE DEC 29 2009
.DISCUSSION...
A PROGRESSIVE MID/UPPER LEVEL TROUGH TRACKING FROM NORTHERN MEXICO
ACROSS WEST TEXAS WILL BRING A BATCH OF MOISTURE...COLDER
TEMPERATURES AND ACCUMULATING SNOWS TO THE AREA TODAY. SHORT RANGE
MODELS HAS TRENDED SLIGHTLY SLOWER WITH THIS WINTER WEATHER SYSTEM
OVER THE PAST FEW RUNS. AN UPPER LEVEL DIVERGENCE MAXIMA...100+KT
UPPER LEVEL JET AND INCREASINGLY STRONG ISENTROPIC LIFT OVER A COLD
SURFACE RIDGE WILL BRING A BAND OF 2 TO 4 INCHES OF SNOW ACROSS THE
PERMIAN BASIN AND SOUTHEAST NEW MEXICO...INCLUDING ALONG
I-20...VICINITY THE I-10/I-20 JUNCTION AND ACROSS THE TX/NM
MOUNTAINS. FURTHER SOUTH ALONG I-10 WHERE TEMPERATURES WILL BE
SLIGHTLY WARMER TODAY...LESSER SNOW AMOUNTS OF 1 TO 2 INCHES MIXED
IN WITH BRIEF PERIODS OF FREEZING RAIN OR SLEET ARE EXPECTED.
BASED ON LATEST RADAR TRENDS...INDICATIONS ARE THAT THE HIGHEST
CONFIDENCE OF ACCUMULATING SNOW WILL BE DURING THE MID TO LATE
MORNING HOURS /15Z-18Z/ TODAY. WINTER WEATHER ADVISORIES WILL REMAIN
IN EFFECT FOR THE ENTIRE FORECAST AREA TODAY...WHILE WINTER STORM
WARNINGS REMAIN INTACT FOR THE HIGHER ELEVATION WESTERN COUNTIES OF
SOUTHWEST TEXAS PLUS THE GUADALUPE/DAVIS MOUNTAINS.
SNOWFALL WILL GRADUALLY TAPER OFF FROM WEST TO EAST THIS EVENING...
HOWEVER REFREEZING ON ROADWAYS WILL CONTINUE TO RESULT IN HAZARDOUS
TRAVEL INTO WEDNESDAY MORNING. TEMPERATURES WILL REBOUND BENEATH
CLEARING SKIES ON WEDNESDAY...WITH THE WARMUP AIDED BY BREEZY
SOUTHWEST WINDS DURING THE AFTERNOON HOURS ON WEDNESDAY. A PASSING
MID-LEVEL SHORTWAVE TROUGH EMBEDDED IN BRISK NORTHWEST FLOW ALOFT
WILL THEN SEND A REINFORCING SURGE OF DRY COLDER AIR SOUTHWARD INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO ON THURSDAY.
DRY WEATHER WITH A SLOW WARMING TREND WILL PREVAIL OVER THE UPCOMING
HOLIDAY WEEKEND AS BRIEF SHORTWAVE RIDGING ALOFT DEVELOPS ACROSS OUR
AREA. DURING THE EARLY PART OF NEXT WEEK...THE UPPER LEVEL TROUGH
OVER THE EASTERN HALF OF THE NATION IS EXPECTED TO AMPLIFY AND
THEREFORE USHER IN DRY ARCTIC AIR INTO OUR AREA ON THE BACKSIDE OF
THIS BROAD UPPER TROUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 34 27 52 32 / 70 20 0 10
CARLSBAD NM 36 25 49 33 / 70 20 0 0
DRYDEN TX 41 31 58 35 / 70 10 0 0
FORT STOCKTON TX 40 29 55 38 / 70 10 0 0
GUADALUPE PASS TX 33 26 44 30 / 70 10 10 0
HOBBS NM 34 23 51 29 / 70 20 0 0
MARFA TX 37 20 51 22 / 60 10 10 0
MIDLAND INTL AIRPORT TX 34 24 50 27 / 70 20 0 0
ODESSA TX 36 27 51 32 / 70 20 0 0
WINK TX 39 23 51 26 / 70 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
WINTER STORM WARNING UNTIL 8 PM MST THIS EVENING FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...WARD...WINKLER.
WINTER STORM WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...MARFA PLATEAU...VAN HORN AND HIGHWAY
54 CORRIDOR.
&&Hazardous weather outlook, Dec 29, 2:18 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CST TUE DEC 29 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
318 AM CST TUE DEC 29 2009 /218 AM MST TUE DEC 29 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED THIS MORNING AND
AFTERNOON ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
THIS SNOWFALL WILL LEAD TO AN INCREASED TRAVEL HAZARD ACROSS THE
AREA. ANY MELTED AREAS OF SNOWFALL LATER THIS AFTERNOON WILL
LIKELY REFREEZE LATER TONIGHT. ROADS...BRIDGES...AND OVERPASSES
WILL BECOME SLICK AND HAZARDOUS. ACCUMULATION OF SNOW ON
ROADWAYS...BRIDGES AND OVERPASSES WILL MAKE TRAVEL TREACHEROUS.
A WINTER STORM WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS...CULBERSON COUNTY...THE MARFA PLATEAU... AND
THE DAVIS MOUNTAINS.
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...TRANS
PECOS...PERMIAN BASIN...BREWSTER COUNTY...AND THE PRESIDIO VALLEY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Heavy Snow, Guadalupe Mountains of Eddy County
- When
- December 29, 4:00 AM MST to 12:25 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Five inches of snow accumulated in Queen, most of which occurred between 0700 and 0900 LST with a burst of moderate to heavy snowfall.
Heavy Snow, Eddy County Plains
- When
- December 29, 6:00 AM MST to 11:50 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Five and one half inches of snow accumulated in Carlsbad by 1115 LST. Moderate to heavy snowfall in a 2 to 3 hour span resulted in 4 inches of snow accumulation in Carlsbad.
Heavy Snow, Eddy County Plains
- When
- December 29, 6:00 AM MST to 11:00 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Four inches of snow accumulated 2 miles north of Artesia.
Heavy Snow, Northern Lea County
- When
- December 29, 6:30 AM MST to 12:30 PM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Four inches of snow accumulated in Tatum. Roads were snow packed and icy.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 29 to 30, 20091 death · 2 injured · $60,000 · 15 events
- High Wind in Connecticut, December 29, 20091 death · 50 kt wind · 1 event
- Strong Wind in Pennsylvania, December 29, 2009$110,000 · 10 events
- Strong Wind in New Jersey, December 29, 2009$21,000 · 21 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 200920 events
- Astronomical Low Tide in New Jersey, December 29, 20097 events
- Strong Wind in Maryland, December 29, 2009$5,000 · 5 events
- Strong Wind in Delaware, December 29, 2009$5,000 · 4 events
- Winter Storm and Winter Weather in Utah, December 29 to 31, 20094 events
- Winter Storm in Utah, December 29 to 30, 20093 events
- High Wind in New York, December 29, 2009$5,000 · 55 kt wind · 2 events
- Astronomical Low Tide in Delaware, December 29, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208839, 208837, 208840, 208838.